Topics:

Monitoring essential for heading off retinoic acid syndrome

Monitoring essential for heading off retinoic acid syndrome

LAS VEGAS—Nurses who familiarize themselves with the signs and symptoms of retinoic acid syndrome and carefully watch for them in patients receiving all-trans-retinoic acid (ATRA) may well save lives, Merima Nokic, RN, of the Roswell Park Cancer Institute, reported at the 2007 ONS Congress (abstract 2392).

The advent of ATRA (Vesanoid) has made acute promyelocytic leukemia a curable disease, Ms. Nokic said. However, with increasing use of ATRA, clinicians have become aware of a constellation of signs and symptoms that may occur, called the retinoic acid syndrome.

Clinical manifestations include an increased white blood cell count, fever, dyspnea, weight gain, pleural effusion, pulmonary infiltrates on chest x-rays, renal failure, hypotension, and pericardial effusion. The syndrome is thought to be related to the rapid, forced maturation of immature leukemic cells by the drug.

The syndrome can cause substantial morbidity and can be fatal. However, if it is recognized and treated early, patients usually make a full recovery. In fact, Ms. Nokic said, now that nurses and other clinicians know what to watch for, the mortality rate related to the syndrome has decreased from 30% to between 5% and 10%. She added that ATRA can be re-started after the syndrome resolves.

Early recognition begins with upfront teaching, Ms. Nokic said. "Educate patients so they can monitor themselves. If they have any problems, they should let you know. And do let the caregiver know about the syndrome also," she advised.

She recommended that oncology nurses monitor patients for 2 to 21 days after starting ATRA. If any of the signs and symptoms appear, physicians should be notified promptly.

Treatment for the syndrome has greatly improved thanks to increasing experience with ATRA, clinical trials, and a better understanding of the syndrome's pathophysiology, Ms. Nokic said. Treatment consists of immediately stopping ATRA, giving IV dexamethasone for 3 to 5 days, starting chemotherapy (usually cytarabine), and instituting supportive care measures to manage symptoms.

 
Loading comments...

By clicking Accept, you agree to become a member of the UBM Medica Community.